Alert archive / Pennsylvania / Flash Flood Warnings in 2000

Flash Flood Warning 40, NWS Pittsburgh, PA

July 31, 2000Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 31, 2000, 4:05 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2000, 4:05 PM EDT (20:05 UTC)
Expired
Jul 31, 2000, 7:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Fayette County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 312005
FFWPBZ
PAC051-312300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT MON JUL 31 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA

* UNTIL 700 PM EDT

* AT 403 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED NEAR 2.00
OF RAIN HAS FALLEN EAST OF UNIONTOWN IN AN HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE...SOUTH CONNELLSVILLE...
  PERRYOPOLIS...NEW SALEM-BUFFINGTON...LEITH-HATFIELD...HOPWOOD...
  FAIRCHANCE...EAST UNIONTOWN AND DUNBAR...

<<CALL TO ACTION>>EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR ISi
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:43 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 31, 3:43 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT MON JUL 31 2000

TSTMS CONTG TO FIRE UP OVR RDGS AND TREK SLOLY NEWD. HV ISSUED FFA
FOR SVRL COUNTIES TIL 10 PM. W OF RDGS...WENT WITH LKLY POPS TNGT.
CHC POPS ALL ZNS TUE.

RELIEF IN SIGHT FRI AND SAT.

FCSTID = 14
PIT   69  83  67  83 /  60  40  20  30
HLG   69  83  67  83 /  60  40  20  30
MGW   69  83  67  83 /  60  40  20  30
ZZV   67  83  67  85 /  60  40  20  30
PHD   67  83  67  85 /  60  40  20  30
FKL   67  80  65  80 /  60  40  20  30
DUJ   67  80  65  80 /  60  40  20  30
LBE   69  83  67  83 /  60  40  20  30
BTP   67  80  65  80 /  60  40  20  30
IDI   67  80  65  80 /  60  40  20  30
ODM   66  82  65  82 /  80  40  20  40

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 1000 PM EDT MONDAY FOR ZONE MDZ001.

OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 1000 PM EDT MONDAY FOR ZONES PAZ023...
PAZ030...PAZ032.

WV...FLASHp FLOOD WATCH UNTIL 1000 PM EDT MONDAY FOR ZONES WVZ023...
WVZ041.

FLASH FLOOD WATCH UNTIL 1000 PM EDT MONDAY FOR ZONES WVZ021>022.

In the hours before

Special weather statement, Jul 31, 1:20 PM EDT, 2 hours 45 minutes before
MDZ001-WVZ023-041-312015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 PM EDT MON JUL 31 2000

...THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO DEVELOP IN THE MOUNTAINS...

THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING CONTINUE
TO DEVELOP OVER THE MOUNTAINS OF PRESTON AND TUCKER COUNTIES IN WEST
VIRGINIA AND IN GARRETT COUNTY MARYLAND. THE STORMS ARE MOVING
SLOWLY NORTHEAST AND MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN
LOW LYING AREAS THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
DURING THE NEXT TWO DAYS AS SOUTH WINDS CONTINUE TO BRING MOIST AIR
INTO THE REGION.
Special weather statement, Jul 31, 2:30 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT MON JUL 31 2000

PAZ008-009-014>016-020>022-011827-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-FOREST PA-
JEFFERSON PA-VENANGO PA-
230 PM EDT MON JUL 31 2000

...THUNDERSTORM UPDATE...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE REGION DURING
THE REMAINDER OF THE AFTERNOON.

THESE STORMS WILL PRODUCE HEAVY RAINFALL AMOUNTS EXCEEDING ONE INCH
ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WIND GUSTS
MAY EXCEED 35 MPH WITH SOME OF THE STRONGER STORMS ALONG WITH SOME
HAIL.

RESIDENTS SHOULD BE ALERT TO RAPIDLY DETERIORATING CONDITIONS.

PONDING OF WATER ON RAOADWAYS AND POOR DRAINAGE AREAS CAN OCCUR FROM
HEAVY RAINS.
Special weather statement, Jul 31, 3:27 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT MON JUL 31 2000

PAZ023-030-032-WVZ021-022-011927-
FAYETTE PA-INDIANA PA-MARION WV-MONONGALIA WV-WESTMORELAND PA-
330 PM EDT MON JUL 31 2000

...STRONG THUNDERSTORMS...

THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION AND WILL CONTINUE
INTO THE EVENING..
THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS EXCEEDING
ONE INCH ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING SRIKES.
WINDS MAY GUST OVER 35 MPH ALONG WITH SOME HAIL.

THUNDERSTORMS ALONG THE RIDGES IN SOUTHWESTERN PENNSYLVANIA
POSE THE GREATEST THREAT FOR PNDING OF WATER ON ROADWAYS AND
POOR DRAINAGE AREAS.

THESE STORMS ARE DUE TO AN UNSTABLE AIRMASS ACROSS THE REGION.
Local storm report, Jul 31, 4:02 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT MON JUL 31 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION.....

0308 PM    CABOT                     PA   WIND DAMAGE
07/31/00   BUTLER                         TREES DOWN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:54 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler66 min
Jul 31, 3:36 PM EDTSevere Thunderstorm WarningPBZClarion39 min
Jul 31, 3:41 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland64 min
Jul 31, 3:46 PM EDTFlash Flood WarningPBZIndiana, Westmoreland3 hr
Jul 31, 3:58 PM EDTFlash Flood WarningPBZJefferson3 hr
Jul 31, 6:55 PM EDTFlash Flood WarningPBZJefferson3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.